Saturday, August 30, 2008

Doah...aka How I shot myself twice

Every Friday night my family and I get together with several other families and play games. Usually us adults play poker or DnD (Dungeons and Dragons) and the kids play Guitar Hero, Rock Band, or just run around like rabid monkeys.

Last night was no different. This time, instead of staying at our house (like we do on Payday Friday's) we went over to a friends house and played DnD (good thing too because I was getting tired of losing money!) I loaded up all of my meds, including one 18 gauge needle syringe, with the 23 gauge needle to swap out, my alcohol swabs, etc for the PIO shot.

We got there, and were playing, and my alarm went off indicating it was time to give myself the shot. I went into the spare bedroom, iced down my bum and drew up my medication. I drew up 1mL. I cleaned the area and inserted the needle.

It was about this time that it dawned on me...I was supposed to increase my dose this evening from 1mL to 2mL. I have no other needles, and now that the needle I do have is inside of me (in the muscle in my hip) I have two choices. I either remove the needle, pack everyone up in the car and drive the 45 minutes back home to do the injection properly, or I go ahead and give myself the 1mL I already have in my hip and then give myself the other 1mL when we get home. Now, at this point, I have my pants around my ankles and a long needle in my ass (I mean my "hip") and I can hear my kids having fun, and hubby laughing...what is a good wife and mother to do?

I gave myself the injection, and then when we got home, well after midnight, I injected myself a second time with the second 1mL.

I learned my lesson! The first shot didn't hurt at all...the second shot hurt like a son-of-...Well, you get the idea. I guess the old adage is right: Measure twice, cut once. Next time I go to give myself an injection, I will double check the amount in the syringe before I even bring the needle near my bum!

Friday, August 29, 2008

Just a little update...

Well, things are moving right along here. The egg retrieval was moved from Wednesday to Thursday, but it went off yesterday without a hitch. I'm waiting for the nurse coordinator to call or email me and let me know how things are going.

Because the egg retrieval was yesterday, that moved my calendar around a little bit. I stopped the Lupron shots, and started the PIO shots. I gave myself the first shot last night. It went really well! I have a little pain today, but that is to be expected. I haev two more weeks of shots in the bum, then, whether we have a positive pregnancy test or not, I stop. If I am indeed pregnant, then I just have to "take" vaginal suppositories for several weeks to help my body sustain the pregnancy.

I'm cautiously optimistic about this transfer. Last time we did this, I was so excited and thrilled...then we got to the transfer and found out none of the embies survived. I cried the whole rest of the day. This time, I'm going to sit back and relax and enjoy the ride. I'm happy and can't wait, but at the same time, I'm almost reserved and cut off from it. I'm sure when I get to the Dr's office on Sunday for the transfer, I'm going to be really excited.

So that's where things are now. I have to go out today and get a shirt to wear to the transfer. I'm going to wear green and yellow, luck and fertility. I'll update when there's more to know!

Tuesday, August 19, 2008

Meds, Meds, and Oh, Look! More Meds!

So here I am, less then two weeks away from transfer and I'm so excited! But I have hit a minor bump in the road.

I woke up this past weekend and realized that my ear was draining profusely. I've had issues with my ears since I was very young, but usually I have an ear ache before my ear drum ruptures. Not this time. My ear drum ruptured, and there was very little pain. I went to my PCP (primary care physician) and they prescribed me an antibiotic and a steriod. The antibiotic I take once a day. The steriod is amazingly difficult to keep up with. It's one of those that hits you hard the first day with 6 pills, then gradually reduces the pills till day 6 when you only take one.

So everyday I take an antibiotic in the morning plus a steriod and an Estrace (estrogen for the surrogacy). Then after lunch, I take more steriods. Then around 3pm, I take more Estrace. After dinner I take more steriods. Between 6 and 7pm I then have to give myself a Lupron shot. Then at bedtime I have to take more steriods, and if I'm hurting to badly I have been given some heavier pain meds to help me sleep. Tylenol has been working though, so I've only taken that once.

Thankfully (woohoo, there's a silver lining!) the RE (the reproductive endocrinologist...aka the surrogacy doctor) and the nurses said that this won't effect our chances of a successful pregnancy and it won't mess up the cycle at all. That is a huge relief to me! I was so worried that my IPs chance at a child would be messed up because of my stupid ear! But the doctor said it won't, and that makes me feel so much better! (Not to mention I'm already feeling so much better because of the meds.)

That's where things stand for now. On Saturday my meds change, just to add another Estrace to the mix. I'll then be taking one at 8am, one at 3pm, and one at 8pm, plus the shot between 6-7pm. I have a doctor's appointment for bloodwork and an ultrasound lining check on Sunday, yes, my RE has Sunday hours. Then Sunday night, I start taking a fourth Estrace...sorta. This is a vaginal suppository. (I'll spare you the details, lol)

Monday, August 11, 2008


Well, every so often you're going to see me blog about something that might be considered a bit more personal then other things. This is one of those moments.

I started Lupron a little less then a week ago. I took my last BCP less then a week ago and now I'm on my period. Although AF is a bit light this month, because of the meds, I'm still crampy, and cranky. I'm so hormonal. I was watching the opening ceremony of the Olympics and started bawling like a baby when I saw Yao Ming pick up the little boy who saved some of his friends from the rubble after the earthquake in China. Ok, so that was a sappy moment...but seeing the lighting of the torch wasn't, and I cried at that too!

Oh well, such is the life of a woman on IVF meds!

Hopefully I'll make it through today without crying! Other then the crying, and mild headaches, I haven't had any other side effects. That kind of worries me. Last time I had hot flashes, and weird dreams. I was always hungry, and tired, emotional and had headaches...and I put on a lot of weight! This time around I'm still super emotional with mild headaches, but I'm not having hot flashes...In fact, I've been really cold. I have been a bit more tired, but nothing like last time. I'm hoping that my body is responding as it's supposed to. I'm so worried that my body is reacting the way it did last time, and that's why I'm not having the same side effects. I'm also worried that I'm going to screw up the cycle because of this. I keep telling myself not to worry, but it's hard sometimes!

I have blood work done in about a week, so that will tell how things are going. Until then, I will continue eating pineapples, and drinking my soy milk. (These are things I do anyway, but are supposed to help build a woman's lining and aid in the process.)

If anything else happens in the meantime, I'll keep ya'll informed. Thanks for reading!

Wednesday, August 6, 2008

I'm loopy with Lupron!

Well, I drove all the way to Houston yesterday in the middle of a "hurricane" (with my four kids and hubby) for my baseline appointment. Once that was done, I came all the way home and last night gave myself my first Lupron shot!

I've done all this before, but it seems so weird to be doing it again! It took me a few moments to work up the nerve to put that needle in my stomach...and once I did, I almost laughed because I didn't even feel it! I guess the first time for anything is the most difficult and it only gets better from there.

So here I am, day two of my calendar. I stop taking the BCP today. I'm on Lupron alone until the 15th. Then I add an estrogen pill. I'm in a kind of reserved state of excitement right now. With our last cycle I was so thrilled and excited...and then it never happened. Our last three embryos never survived the thaw and the transfer was cancelled. I think I'm just trying not to get my hopes to high, for fear I'm going to end up in the same boat I am in now. (But on the same hand I'm thrilled to be started!!)

Well, that's all for now. I'm sure once I start having side effects from the Lupron I'll write about it. I'm going to need friends to commiserate with!